Dense Fog, Alexander
- When
- June 6, 10:00 PM CST to June 7, 7:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Areas of dense fog reduced visibility to one-quarter mile or less across most of southern Illinois. The dense fog was mainly in the counties along and west of Interstate 57, but also included the Ohio River counties from Metropolis to Shawneetown.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Areas of dense fog reduced visibility to one-quarter mile or less across most of southern Illinois. The dense fog was mainly in the counties along and west of Interstate 57, but also included the Ohio River counties from Metropolis to Shawneetown. The dense fog formed in a moist air mass ahead of a cold front over Missouri and central Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 6, 5:29 PM CST, 4 hours 31 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 629 PM CDT Mon Jun 6 2022 .UPDATE... Issued at 629 PM CDT Mon Jun 6 2022 Updated the aviation discussion for the 00Z TAF issuance. && .SHORT TERM...(Tonight through Wednesday night) Issued at 329 PM CDT Mon Jun 6 2022 An MCS has progressed through the region this afternoon, with the leading edge about to our eastern border as of 20z. Deep layer shear and adequate instability has struggled to materialize, therefore limiting the severe thunderstorm threat. Once the leading edge makes it's way through our eastern counties, the severe threat should be done with through the evening. CAMs indicate lingering showers, possibly with embedded thunder, gradually dissipating from west to east through the evening, with the entire area dry overnight. Nearly zonal mid level flow will remain in place through the short term period. Embedded shortwaves within the progressive flow will navigate through the OH/TN Valleys. The majority of guidance suggests an MCS to develop over the southern Plains tonight and move eastward across AR/TN during the day on Tuesday. To the north of this, some isolated to scattered convection is possible, primarily across the southern half of the region. Yet another shortwave disturbance looks to impact our region Tuesday night into Wednesday. This wave is modeled further north then the Tuesday disturbance, therefore likely impacting the majority of the region with showers and storms. Dry weather then returns Wednesday night as high pressure begins to build into the area. SPC has a marginal risk for severe weather across southern portions of the region Tuesday and Wednesday. Deep layer shear and instability appear higher on Wednesday, but both are marginally supportive of a few strong to severe storms on Tuesday afternoon and early evening as well. Localized heavy rainfall may also pose a concern each day, with precipitable water values exceeding 1.7 inches. Any training convection may lead to some 1.5 to 2" swaths. WPC maintains a marginal risk for excessive rainfall across primarily southeast MO and western KY both Tuesday and Wednesday. .LONG TERM...(Thursday through Monday) Issued at 329 PM CDT Mon Jun 6 2022 A weak sfc high pressure on Thursday will allow for a brief break in what will end up being an extremely active week as NW flow will provide a brief window of drier air. Conditions will be more comfortable as dewpoints will be 5-10 degrees lower near 60 degrees. High temperatures will be in the low 80s. The relief in the unsettled weather will not last long as 700 mb moisture will be quick to advect across the FA Thursday night. Deterministic models remain consistent in showing a 500 mb impulse associated with a longwave trough approaching the area late Thursday night into Friday morning. However, there is still some uncertainty in how widespread convection will be from mid morning through the afternoon when pcpn chances will be the highest. Overall, both the GEFS and ECMWF Ens show low probabilities of CAPE greater than 500 J/KG for most of the FA as the bulk of the instability looks to remain south of the CWA. While the risk for severe weather is minimal at this time, the most favorable conditions for more organized thunderstorms is across our southern counties. Due to cloud cover, high temperatures will be a bit cooler in the upper 70s to near 80 degrees. Heading into Friday night, PoPs will be quick to diminish from NW to SE as the NBM has trended quicker. Made a few minor changes to the grids to account for this as it is now looking more likely most if not all Saturday will be dry. Sfc high pressure then builds in from the NW allowing for tranquil conditions through the rest of the weekend. Warmer temperatures eventually return towards the end of the forecast period on Monday as a large ridge in the SW causes an increase in mid level heights allowing for dry conditions to prevail. High temperatures on Saturday will be similar to Friday while Sunday will be a few degrees warmer in the low 80s. Monday will be even warmer with highs in the upper 80s. && .AVIATION... Issued at 629 PM CDT Mon Jun 6 2022 Shower activity will decrease through the evening, while thunderstorms no longer appear to be a concern at the TAF terminals today. MVFR to IFR cigs are expected through the night, with the lowest cloud heights in/near SW Indiana. Fog development is likely in SE Missouri, but cloud cover will limit vsby reductions further east. Winds will be light through the TAF period, southerly this evening, westerly late tonight into the morning, and turning northwesterly towards the end of the TAF period. A boundary across SE Missouri and far W Kentucky could result in showers and a few storms tomorrow afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...ATL SHORT TERM...SP LONG TERM...DW AVIATION...ATL
Hazardous Weather Outlook National Weather Service Paducah KY 341 PM CDT Mon Jun 6 2022 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-072045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 341 PM CDT Mon Jun 6 2022 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible through this evening. Locally heavy rainfall and lightning are the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Scattered to isolated thunderstorm activity will continue Tuesday through Wednesday. A few strong storms in parts of southeastern Missouri, western Kentucky, and far southern Illinois cannot be ruled out during this period. There is limited potential for heavy rain and flooding in the southern half of the region during this period. Thunderstorms are possible again on Friday, but overall a minimal risk for severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday and Wednesday afternoon and early evening across portions of the region.
Special Weather Statement
National Weather Service Paducah KY
909 PM CDT Mon Jun 6 2022
KYZ008-009-011>013-017-070300-
Marshall KY-Calloway KY-Christian KY-Lyon KY-Caldwell KY-Trigg KY-
909 PM CDT Mon Jun 6 2022
...Strong thunderstorms will impact portions of Calloway,
northwestern Christian, southern Caldwell, southeastern Marshall,
Trigg and Lyon Counties through 1000 PM CDT...
At 908 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Land Between The Lakes Area to
near Murray to near Palmersville. Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cadiz and Cobb.
This includes the following highways...
Interstate 24 in Kentucky between Mile Markers 39 and 70.
Interstate 69 in Kentucky between Mile Markers 68 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 8849 3662 8834 3713 8812 3718 8774
3711 8753 3663 8777 3663 8785 3667 8786
3668 8807 3654 8803 3650 8805
TIME...MOT...LOC 0208Z 269DEG 25KT 3694 8807 3663 8826 3647 8852
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RJPThe national radar mosaic for the moment the first event began.
12 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1030659, 1030660, 1030661, 1030662, 1030663, 1030664, 1030665, 1030666, 1030667, 1030668, 1030669, 1030670.